Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 61, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2008, 1:09 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2008, 1:09 PM MDT (19:09 UTC)
- Expired
- Jun 20, 2008, 2:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:22 PM MDT | Severe Thunderstorm Watch | SPC | 27 hr |
| Jun 20, 11:56 AM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 201909 SVRBOU COC039-073-202000- /O.NEW.KBOU.SV.W.0061.080620T1909Z-080620T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 109 PM MDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 200 PM MDT * AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF LIMON...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIMON AND GENOA. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3950 10330 3913 10344 3925 10397 3953 10382 TIME...MOT...LOC 1909Z 298DEG 14KT 3938 10376 $$ RPK
3 follow-up statements
000 WWUS55 KBOU 201918 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 118 PM MDT FRI JUN 20 2008 COC039-073-202000- /O.CON.KBOU.SV.W.0061.000000T0000Z-080620T2000Z/ LINCOLN CO-ELBERT CO- 117 PM MDT FRI JUN 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR EAST CENTRAL ELBERT AND NORTH CENTRAL LINCOLN COUNTIES... AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF CEDAR POINT...OR 9 MILES NORTH OF LIMON...MOVING SOUTHEAST AT 20 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIMON...HUGO AND GENOA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3950 10330 3913 10344 3925 10397 3953 10382 TIME...MOT...LOC 1917Z 298DEG 14KT 3938 10374 $$ RPK
000 WWUS55 KBOU 201934 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 134 PM MDT FRI JUN 20 2008 COC039-201943- /O.CAN.KBOU.SV.W.0061.000000T0000Z-080620T2000Z/ ELBERT CO- 133 PM MDT FRI JUN 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELBERT COUNTY IS CANCELLED... LAT...LON 3913 10345 3919 10370 3951 10370 3950 10330 TIME...MOT...LOC 1933Z 298DEG 14KT 3935 10367 $$ COC073-202000- /O.CON.KBOU.SV.W.0061.000000T0000Z-080620T2000Z/ LINCOLN CO- 133 PM MDT FRI JUN 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR NORTH CENTRAL LINCOLN COUNTY... AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF LIMON...MOVING SOUTHEAST AT 25 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIMON AND GENOA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3913 10345 3919 10370 3951 10370 3950 10330 TIME...MOT...LOC 1933Z 298DEG 14KT 3935 10367 $$ RPK
000 WWUS55 KBOU 201959 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 159 PM MDT FRI JUN 20 2008 COC073-202009- /O.EXP.KBOU.SV.W.0061.000000T0000Z-080620T2000Z/ LINCOLN CO- 159 PM MDT FRI JUN 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN COUNTY WILL EXPIRE AT 200 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. LAT...LON 3913 10345 3919 10370 3951 10370 3950 10330 TIME...MOT...LOC 1959Z 298DEG 14KT 3930 10355 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:10 AM MDT, 9 hours 59 minutes earlier.
Area forecast discussion, Jun 20, 3:10 AM MDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 AM MDT FRI JUN 20 2008 .SHORT TERM...GRADUAL DRYING CONTINUES TODAY AS LOW LEVEL MOISTURE MIXES OUT EACH DAY AND IS NOT FULLY REPLENISHED. ANOTHER WEAK SHORTWAVE DROPS OVER THE RIDGE AXIS INTO THE CENTRAL PLAINS TODAY. MODELS DO NOT HAVE A GOOD HANDLE ON THIS...NAM HAS IT EAST OF US BY THIS AFTERNOON. GFS IS SLOWER AND NOT AS WELL DEFINED...BRINGING SOME LIFT ACROSS EASTERN COLORADO THIS AFTERNOON BUT SOUTH OF THE AREA BY EVENING. JUDGING FROM THE SATELLITE PICTURE AND CURRENT UPSTREAM CONVECTION IN WYOMING...A COMPROMISE MAY BE IN ORDER WITH THE LIFT PASSING OVER THE NORTHEAST CORNER OF THE STATE THIS MORNING AND PROBABLY DIMINISHING BY THE END OF THE DAY. WHILE THE CONVECTIVE ENVIRONMENT REMAINS GENERALLY MARGINAL...THE LIFT AND PRESENCE OF ALREADY ORGANIZED CONVECTION BRUSHING BY WILL PRODUCE MORE NUMEROUS THUNDERSTORMS NEAR THE EASTERN BORDER. ALONG THE FRONT RANGE CONVECTION WILL LIKELY BE LATE AGAIN DUE TO THE AMOUNT OF HEATING NEEDED...MOST LIKELY PEAKING IN THE EARLY EVENING. STILL A SMALL SEVERE THREAT WITH CAPES 500-1000 J/KG ALONG THE FRONT RANGE AND AROUND 1000 J/KG ALONG THE EASTERN BORDER. THE MOUNTAINS WERE PRETTY QUIET YESTERDAY AND ADDITIONAL DRYING WILL MAKE IT SO AGAIN TODAY. STILL SOME ISOLATED POPS BUT EVEN THAT MAY BE OVERDONE. DROPPED TEMPS SLIGHTLY TODAY...COMPROMISING BETWEEN GUIDANCE NUMBERS. DROPPED LOWS TONIGHT WITH DRYING/CLEARING EARLY...AGAIN IN THE MIDDLE OF GUIDANCE. .LONG TERM...OVERALL ONLY MINOR ADJUSTMENTS PLANNED IN THE FORECAST. UPPER RIDGE WILL REMAIN THE DOMINANT FEATURE WITH ITS AXIS SHIFTING FM THE GREAT BASIN INTO ERN CO BY SUNDAY AFTERNOON. THERE WILL BE A SLIGHT CHC OF AFTN AND EVNG TSTMS EACH DAY WITH SOME MOISTURE TRAPPED UNDER THE RIDGE. WARMEST DAY APPEARS TO BE ON SUNDAY. THE RIDGE IS PROGGED TO CONTINUE OVER THE WEST INTO NEXT WEEK. OVERALL DRY BUT LINGERING SUBTROPICAL MOISTURE AND/OR THE PASSING DISTURBANCE OVERRIDING THE RIDGE COULD IMPROVE THE CHC OF TSTMS. HARD TO SAY WHEN THAT MAY OCCUR SO WL STICK WITH A SLIGHT CHC OF AFTN AND EVNG TSTMS EACH DAY. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREATS ARE LIGHTNING AND WIND GUSTS TO AROUND 30 KNOTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/COOPER
Hazardous weather outlook, Jun 20, 10:57 AM MDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT FRI JUN 20 2008 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST CORNER OF THE STATE...PRODUCED BY A PASSING UPPER AIR DISTURBANCE...SHOULD MOVE SOUTHEAST OUT OF THE AREA BY EARLY THIS AFTERNOON. THIS SAME DISTURBANCE IS ALSO EXPECTED TO PRODUCE WIDELY SCATTERED THUNDERSTORMS OVER AND NEAR THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE BETWEEN 11 AND 2 PM TODAY. THIS FIRST WAVE OF STORMS WILL BE CAPABLE OF GUSTY WINDS TO AROUND 35 MPH...UP TO A QUARTER INCH OF RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING. ONE OR TWO STORMS MAY EVEN PRODUCE HAIL UP TO AN INCH IN DIAMETER. THEN LOOK FOR A DECREASE IN THUNDERSTORM ACTIVITY MID TO LATE AFTERNOON...ONLY TO INCREASE AGAIN EARLY THIS EVENING WITH PASSAGE OF ANOTHER WEAK UPPER LEVEL DISTURBANCE. EVENING THUNDERSTORMS...ESPECIALLY THOSE OVER AND NEAR THE SOUTHERN FOOTHILLS AND PALMER DIVIDE MAY AGAIN PRODUCE BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS AND HAIL. THUNDERSTORMS SHOULD END IN ALL AREAS BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/ENTREKIN
In the hours before
Local storm report, Jun 20, 12:07 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1207 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL 5 N ARRIBA 39.36N 103.27W
06/20/2008 M0.75 INCH LINCOLN CO TRAINED SPOTTER
&&
FREDINLocal storm report, Jun 20, 1:01 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
101 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TORNADO 7 N ARRIBA 39.39N 103.27W
06/20/2008 LINCOLN CO LAW ENFORCEMENT
TORNADO 3 WAS ON GROUND FOR 13 MINUTES WITH POTENTIAL
STRUCTURAL DAMAGE. TORNADO EVENTUALLY BECAME OBSCURED BY
RAIN.
1203 PM TORNADO 9 N ARRIBA 39.41N 103.27W
06/20/2008 LINCOLN CO LAW ENFORCEMENT
LAW ENFORCMENT REPORTED 2 TORNADOS ON THE GROUND IN OPEN
COUNTRY. DURATION UNKNOWN.
1202 PM HAIL 5 N ARRIBA 39.36N 103.27W
06/20/2008 M0.75 INCH LINCOLN CO TRAINED SPOTTER
&&
FREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:26 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 49 min |
| Jun 19, 8:58 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 33 min |
| Jun 19, 9:06 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 23 min |
| Jun 19, 9:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 28 min |
| Jun 20, 11:37 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 38 min |
| Jun 20, 12:08 PM MDT | Tornado Warning | BOU | Lincoln | 37 min |
| Jun 20, 3:31 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 44 min |
| Jun 20, 5:14 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 46 min |
| Jun 20, 5:49 PM MDT | Tornado Warning | BOU | Morgan | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.